• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Safety

  • Print
  • Share
  • E-mail

Tysabri (natalizumab) Public Health Advisory

Audience: Neurological and other healthcare professionals

[02/28/2005] FDA issued a public health advisory to inform patients and health care providers about the suspended marketing of Tysabri (natalizumab) due to two serious adverse events reported with its use. FDA received reports of one confirmed, fatal case and one possible case of progressive multifocal leukoencephalopathy (PML) in patients receiving Tysabri for multiple sclerosis. Although the relationship between Tysabri and PML is not known at this time, because of the rare, serious and often fatal nature of PML, FDA announced the following, effective immediately:

  • Biogen Idec is voluntarily suspending marketing of Tysabri.
  • Biogen Idec is suspending dosing of Tysabri in clinical trials and is notifying patients and investigators of the possible association between Tysabri and PML.

Patients being treated with Tysabri should contact their physician to discuss appropriate alternative treatments. At this time, there are no specific diagnostic or therapeutic interventions recommended for patients who have been taking Tysabri, other than to discontinue its use. Physicians should evaluate all patients who have received Tysabri and who have signs or symptoms suggestive of PML. Any suspect cases of PML should be reported immediately to Biogen Idec or to the FDA MedWatch program.

UPDATE April 04, 2005 - Dear Healthcare Professional letter link added below.
UPDATE March 30, 2005 - Dear Healthcare Professional letter link added below.

 

[April 4, 2005 - Dear Healthcare Professional Letter - Biogen]
[February 28, 2005 - Public Health Advisory - FDA]
[March 23, 2005 - Dear Healthcare Professional Letter - Biogen]